Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 18, NWS Blacksburg, VA

May 6, 1996Rockingham County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at May 6, 1996, 9:15 PM EDT for Rockingham County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1996, 9:15 PM EDT (01:15 UTC)
Expired
May 6, 1996, 10:14 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 070117
FFWRNK
NCC157-070315-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT MON MAY 6 1996
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1115 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN NORTH CENTRAL NORTH CAROLINA
 
   ...NORTHEASTERN ROCKINGHAM COUNTY
 
AT 915 PM DOPPLER RADAR IN BLACKSBURG INDICATED AN AREA OF VERY HEAVY
RAINFALL OVER NORTHEAST ROCKINGHAM COUNTY NEAR THE TOWNS OF RUFFIN AND
MAYFIELD. RADAR ESTIMATES NEARLY 2 INCHES OF RAIN IN THIS AREA SINCE 815
PM. ADDITIONAL HEAVY RAIN WAS MOVING IN FROM THE WEST.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 6, 8:44 PM EDT, 31 minutes earlier.

Area forecast discussion, May 6, 8:44 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT MON MAY 6 1995

AREA OF SHOWERS AND TSTMS MAKING GOOD PROGRESS EAST. SHUD BE A
PERIOD FREE OF PCPN AFTER THIS...SAY FM MIDNIGHT TO EARLY MORNING.
PREFER LOW POPS OVRNGT.

THEN YET ANOTHER MCC GETTING GOING OVER ARK THIS EVENING. WBC MAKES
THE POINT THAT THIS SYSTEM WILL LIKELY FOLLOW THE FNT RIGHT INTO OUR
AREA EARLY IN THE MORNING. SO...SOME HEAVY RAIN LIKELY DURING THE
MORNING WITH THE WHOLE MESS MOVING TO OUR EAST BY AFTN.

JDS

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.